Missouri, 2001

Damaging Wind in Missouri, June 27, 2001

June 27, 2001 · NWS SGF · 1 event in 1 county or zone

Several trees were blown down near Table Rock Lake Dam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several trees were blown down near Table Rock Lake Dam.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 27, 11:52 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 27, 11:52 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 PM CDT WED JUN 27 2001

HAVE AGAIN UPDATED ZONES BASED ON LATEST INFORMATION. ATMOSPHERE
OVER THE CWFA WAS VERY UNSTABLE. MODIFIED KSGF SOUNDING SHOWED CAPE
HAD SOARED TO 3400 J/KG...LI DOWN TO MINUS 10...TOTAL TOTALS OF 55.
HOWEVER K INDEX WAS A RATHER PUNY 21.

TCU HAVE DVLPD RAPIDLY WITH A FEW STRONG CELLS OVER TANEY COUNTY.
A LINE OF TSTMS CONTINUED TO DVLP FROM TEXAS COUNTY NWWD TO MORGAN
COUNTY. THIS LINE OF STORMS COINCIDES WITH A WEAK SURFACE BOUNDARY
THAT EXTENDED FROM ST CLAIR COUNTY...TO LACLEDE...AND THEN INTO
HOWELL COUNTY. BOUNDARY WAS MARKED BY A WEAK CYCLONIC WIND SHIFT.
MESO HIGH...SPAWNED BY PERSISTENT TSTMS OVER SHANNON...HOWELL...AND
OREGON COUNTIES...HAD PRODUCED AN OUTFLOW BOUNDARY NEAR VIH.

WITH THE EXISTENCE OF WEAK SFC BOUNDARY...PROVIDING A FOCUS FOR NEW
CELLS...HAVE INCRSD POPS TO 70 PCT WITHIN THOSE COUNTIES IN PROXIMITY
TO THE BOUNDARY. KEPT CATEGORICAL POPS OVER THE XTRM SERN COUNTIES
DUE TO PERSISTENT PCPN THERE. ELSEWHERE KEPT POPS AT 30 PCT OVER THE
WEST AND 40 PCT FOR SGF AND VCNTY.

EAST-WEST ORIENTED VORT LOBE WAS NEAR THE MO/AR BORDER AND WILL PUSH
SWD WHILE ENHANCING CONVECTION ALONG THE BORDER AND SOUTHWARD.
OTHERWISE ANOTHER VORT MAX WILL ROTATE INTO THE CWFA FROM THE NORTH
THIS AFTN. UVV ASSOC WITH THIS VORT MAX...VEERING WIND PROFILE WITH
HEIGHT...250MB JET SEGMENT OF 60KTS FROM NERN TO SWRN MO...AND A VERY
UNSTABLE AIRMASS...WILL CAUSE ADDITIONAL TSTMS TO FORM THIS AFTN AND
THIS EVENING.

MODIFIED KSGF SOUNDING ALSO INDICATED A WEAK INVERTED VEE PROFILE.
BELIEVE THAT PULSE TYPE SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
CWFA THIS AFTERNOON THROUGH THIS EVENING. MAIN THREATS BEING DIME TO
NICKEL SIZE HAIL...DOWNBURST WIND GUSTS TO 50KT...AND VERY HEAVY
RAIN.

WILL BE MENTIONING MORE ABOUT THIS UPPER LOW IN LATER AFD THIS AFTN
BUT ONE POSSIBILITY IS THAT CONVECTION MAY OCCUR OVERNIGHT. AGAIN
MORE ON THIS LATER.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Jun 27, 12:05 PM CST, 1 hour before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT WED JUN 27 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...

AN UPPER LEVEL LOW PRESSURE SYSTEM CONTINUED TO MOVE SLOWLY INTO
MISSOURI FROM THE EAST. COLD AIR ALOFT...ASSOCIATED WITH THIS LOW
WAS MOVING OVER A WARM AND VERY HUMID AIRMASS AT THE SURFACE. THE
COMBINATION OF THESE TWO EXTREMES HAS CAUSED A VERY UNSTABLE
ATMOSPHERE THIS AFTERNOON.

THUNDERSTORMS HAVE ALREADY FORMED FROM THIS UNSTABLE AIR...AND
IT IS LIKELY THAT ADDITIONAL THUNDERSTORMS WILL DEVELOP. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DIME TO NICKEL SIZE
HAIL...DOWNBURST WIND GUSTS TO 60 MPH...AND VERY HEAVY RAINFALL.
DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS...HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING.

BOATERS AND OTHERS ENGAGED IN OUTDOOR ACTIVITIES SHOULD KEEP ALERT
TO THE LATEST INFORMATION ABOUT THE WEATHER. KEEP AN EYE TO THE SKY
AS THUNDERSTORMS COULD DEVELOP IN AS LITTLE AS 30 MINUTES IN YOUR
LOCAL VICINITY. IF YOU HEAR THUNDER OR SEE LIGHTNING...BE SURE TO
SEEK SAFE SHELTER...INDOORS AND ONSHORE. DO NOT SEEK SHELTER
UNDERNEATH A TREE.

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LATER STATEMENTS AND
UPDATES FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

.EXTENDED OUTLOOK...
SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO CAUSE
A THREAT OF SCATTERED THUNDERSTORMS THROUGH SATURDAY. AGAIN THE
STRONGEST STORMS WILL BE CAPABLE OF DIME TO NICKEL SIZE HAIL...
STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL.

D.STEINMETZ

The radar

The Springfield radar (KSGF), 70 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taney

When
June 27, 1:05 PM CST
Where
Taney County, Powersite
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.650, -93.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250856.